1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Flu Like Symptoms.... Won't Go Away...help!

Discussion in 'Type 1 Diabetes' started by Lisac150, Jul 10, 2018.

  1. Lisac150

    Lisac150 · Member

    Messages:
    9
    Likes Received:
    0
    Trophy Points:
    21
    Hello! I was diagnosed with type 1 in March this year and at the grand old age of 49. I have been prescribed novomir background insulin twice a day with Novorapid 3 times a day with meals. Initially, I felt lousy and my legs ached at night, which the hospital treating me dismissed. That gradually subsided, however, 2 weeks ago came back with a vengeance. My whole body aches - exactly the same as flu and the night time cramps are intolerable. I asked for my background insulin to be changed because I felt this may be the cause, but nothings seems to have changed. Medically, the diabetes centre in Durham are hopeless. When someone did eventually call back, they referred me back to my GP because 'it doesn't seem diabetes related'. I've been twice to GP - blood tests say it's not a virus and everything else is working ok. My GP told me to go back to the diabetes centre at my local hospital, who up to now have not returned calls (I called 42 times last Friday ...). Has anyone else had similar symptoms? could it be related to insulin..?? the symptoms seemed to start on the first day I took it. They are also worse just after I've injected. Is there a potential solution.. ?? I'm really getting desperate - I've just started a new job and can't afford all this sick leave!
     
    • Hug Hug x 2
  2. Fairygodmother

    Fairygodmother Type 1 · Well-Known Member

    Messages:
    3,568
    Likes Received:
    5,067
    Trophy Points:
    198
    Ask the GP to change your basal and be firm. I found Lantus a nightmare, but much better with Levemir.
    I, too, was palmed off by the GP surgery with ‘wait and see what the Consultant says’. GPS have been asked to take on lots that the hospital system can no longer cope with - doctor shortages and an increasing number of people with diabetes.
    I’m tagging @Mel dCP who has a very good strategy for GP visits.
     
    • Agree Agree x 3
  3. Lisac150

    Lisac150 · Member

    Messages:
    9
    Likes Received:
    0
    Trophy Points:
    21
     
  4. Lisac150

    Lisac150 · Member

    Messages:
    9
    Likes Received:
    0
    Trophy Points:
    21
    thank you - just checked - it was levemir I was originally on, which has been changed to Lantus - neither seem to agree ....
     
  5. LooperCat

    LooperCat Type 1 · Expert

    Messages:
    5,218
    Likes Received:
    7,624
    Trophy Points:
    198
    My strategy is basically to treat medical appointments like business meetings. Smart clothes, battle handbag, and a typed agenda of what I want. And don’t leave until all the items on my list have been discussed! If possible, evidence and reasons to back up requests.

    Edited to add that I had very similar symptoms the whole ten years I was on Lantus - to the point where I had a diagnosis of fibromyalgia. Since switching to Tresiba this has gone, although that is presenting its own problems.
     
    • Like Like x 3
  6. EllieM

    EllieM Type 1 · Well-Known Member

    Messages:
    2,652
    Likes Received:
    1,477
    Trophy Points:
    198
    Well, worst case scenario, (and they won't do this immediately) you could go on a pump and have just short acting insulin. So you can get this sorted eventually.
    But in the mean time, you can ask your GP for a different bolus. Tresiba????
     
  7. KateMeg

    KateMeg Type 1 · Member

    Messages:
    18
    Likes Received:
    8
    Trophy Points:
    43
    First: have you checked ketones? These are the most common symptom of flu-like symptoms and cramps

    Are you taking supplements? Type1s are more prone to be magnesium and zinc deficient and deficiency off both of these, even on a minimal scale can lead to flu-like symptoms. We are also far more prone to dehydration

    How is your general control? High blood sugars in general make you feel *****. Have you tried a low-carb-high-fat diet?
     
  8. Lisac150

    Lisac150 · Member

    Messages:
    9
    Likes Received:
    0
    Trophy Points:
    21
     
  9. Lisac150

    Lisac150 · Member

    Messages:
    9
    Likes Received:
    0
    Trophy Points:
    21
    Ketones are ok - must admit I need to check more regularly though. Only taking general vitamin supplement - may need to look more carefully at that. General diet is ok. Problem isn't with what to say during appointments, it's getting one in the first place. My own GP is not assigned to my treatment and keeps saying I must go back to the diabetes clinic at the local hospital. They only have an answerphone which states they will call back within 48 hours and urgent problems should be referred to your GP ... I keep falling between 2 stools... the nurses that man the phone at the hospital are grossly understaffed and don't have the time to listen... I haven't even seen my consultant yet!
     
  10. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,788
    Likes Received:
    3,337
    Trophy Points:
    198
    Hi @Lisac150,
    I am bit confused about your basal insulin prescription. You say you were first prescribed Levemir ( in hospital ? ) and this was changed for ?what reason and when ? ? and ? sent home on Lantus ?.
    As you were advised aches and pains accompanying high BSLs at diagnosis can be associated with high BSLS and perhaps other diabetes effects.. I certainly found they settled as my BSLs improved.
    If there was a recurrence of aches and pains with relatively normal BSLS maybe the insulin ? Lantus is a possible cause. Its side effects include muscular aches and pains. ( see drugs.com Lantus side-effects in detail) But there could be other causes.
    Levemir may cause joint pain (drugs.com Levemir side-effects in detail.
    Perhaps if you point out to your GP the side-effect profile of whichever insulin you have been using most recently (and discuss what happened with Levemir) it may be possible to find a solution for you.
    I am amazed that neither you health team or GP could not source the information themselves.
    Of course there is no improvement there could be another cause.
    Good luck and best wishes!
     
  11. Lisac150

    Lisac150 · Member

    Messages:
    9
    Likes Received:
    0
    Trophy Points:
    21
     
  12. Lisac150

    Lisac150 · Member

    Messages:
    9
    Likes Received:
    0
    Trophy Points:
    21
    Hi - sorry - that was posted in a confusing way! - was initially prescribed Levemir but after flu symptoms and lack of assistance from hospital (where the diabetes clinic who are treating me is) who repeatedly dismissed it as 'just a virus', I read about the side effects which seemed to explain my symptoms. I managed to get through to hospital and asked them to change it. I was prescribed Lantus which, admittedly, I only started on Saturday (because the diabetes clinic prescribed it in the wrong format). There's no change in symptoms, but it may not have had time to 'bed in'.
     
    • Informative Informative x 1
  13. Lisac150

    Lisac150 · Member

    Messages:
    9
    Likes Received:
    0
    Trophy Points:
    21
    also - had reading of 30 when first diagnosed and had no pain whatsoever - problems only started when insulin was introduced!
     
  14. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,788
    Likes Received:
    3,337
    Trophy Points:
    198
    Thank you @Lisac150. Hopefully you will have a clearer idea in some ?? 5 days ? longer time.
    Fingers crossed !! And toes !!
     
    • Like Like x 1
  15. Circuspony

    Circuspony Type 1 · Well-Known Member

    Messages:
    798
    Likes Received:
    458
    Trophy Points:
    103
    What are you daily BG ranges? I get headaches and feel achy on days when my BG refuses to play along and sits in the teens.

    I came off Lantus for tresiba when I had muscle aches, but I did have to be pretty firm with the diabetes team.
     
  16. Lisac150

    Lisac150 · Member

    Messages:
    9
    Likes Received:
    0
    Trophy Points:
    21
    no problems with BG - consistently 5-7 .. lots of people seem to be recommending tresiba .. when I finally get to see someone, will mention this!Also looking into more specific vitamin supplements.
     
  17. LooperCat

    LooperCat Type 1 · Expert

    Messages:
    5,218
    Likes Received:
    7,624
    Trophy Points:
    198
    I also found that Lantus really stung when I injected, might be worth mentioning that too if you get it. Or even if you don’t ;)
     
    • Agree Agree x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook